Alert archive / California / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS San Francisco Bay Area, CA

March 13, 2016Santa Clara County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this areal flood advisory at Mar 13, 2016, 2:41 PM PDT for Santa Clara County, Santa Cruz County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 13, 2016, 2:41 PM PDT (21:41 UTC)
Expired
Mar 13, 2016, 5:45 PM PDT
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

Counties Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 25 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS86 KMTR 132141
FLSMTR

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
241 PM PDT SUN MAR 13 2016

CAC085-087-140045-
/O.NEW.KMTR.FA.Y.0021.160313T2141Z-160314T0045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CLARA CA-SANTA CRUZ CA-
241 PM PDT SUN MAR 13 2016

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  SOUTHEASTERN SANTA CLARA COUNTY IN NORTHERN CALIFORNIA...
  SANTA CRUZ COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 545 PM PDT

* AT 238 PM PDT...DOPPLER RADAR INDICATED MODERATE TO LOCALLY HEAVY
  RAIN THAT WILL CAUSE URBAN AND SMALL STREAM FLOODING AS WELL AS
  INCREASED THREAT OF DEBRIS FLOWS AND MUD SLIDES IN THE ADVISORY
  AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SANTA
  CRUZ...WATSONVILLE...GILROY...MORGAN HILL... MANRESA STATE
  BEACH...PATCHEN PASS...CORRALITOS...HENRY COE STATE PARK...NEW
  BRIGHTON STATE BEACH...SCOTTS VALLEY...CAPITOLA...LIVE OAK...UVAS
  CANYON PARK...INTERLAKEN...SUNSET STATE BEACH... AMESTI...BEN
  LOMOND...RIO DEL MAR AND APTOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

&&

LAT...LON 3696 12122 3696 12142 3699 12145 3690 12156
      3690 12163 3692 12170 3685 12181 3698 12193
      3695 12205 3698 12215 3712 12230 3717 12202
      3716 12184 3722 12168 3740 12143 3731 12141
      3725 12146 3715 12140 3718 12136 3715 12123

$$

RGASS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood advisory went out at Mar 13, 11:17 AM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 13, 11:17 AM PDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1117 AM PDT SUN MAR 13 2016

...MORE RAIN THROUGH THIS EVENING...POSSIBLY HEAVY AT TIMES
TODAY ESPECIALLY OVER THE NORTH BAY...

.SYNOPSIS...PERIODS OF RAIN WILL PERSIST THROUGH LATE TODAY AS
ANOTHER STORM SYSTEM PUSHES THROUGH THE REGION. THE HEAVIEST
RAINFALL WILL BE OVER THE NORTH BAY AND ALONG THE COASTAL RANGES.
DRY WEATHER IS FORECAST FROM MONDAY AFTERNOON THROUGH THE END OF
THE WORK WEEK...ALONG WITH A WARMING TREND...AS HIGH PRESSURE
BUILDS ALONG THE WEST COAST. RAIN MAY RETURN NEXT WEEKEND.

&&

.DISCUSSION...AS OF 9:20 AM PDT SUNDAY... KMUX RADAR SHOWING
WIDESPREAD LIGHT TO MODERATE RAIN ACROSS THE FORECAST AREA THIS
MORNING. 24 HOUR RAINFALL TOTALS AS OF 5AM ARE HIGHEST OVER THE
SANTA CRUZ MOUNTAINS (UP TO 2.71")... NORTH BAY MOUNTAINS (UP TO
1.65")... AND THE EAST BAY HILLS (UP TO 1.86"). DOWNTOWN SAN
FRANCISCO PICKED UP 1.22". ELSEWHERE... PRECIPITATION AMOUNTS HAVE
TOTALED FROM A FEW HUNDREDTHS TO AN INCH.

NORTHERN AND CENTRAL CALIFORNIA WILL BE POSITIONED DOWNSTREAM OF A
MOIST DIFFLUENT FLOW ALOFT TODAY AND INTO THIS EVENING. SATELLITE
IMAGERY SHOWS A POTENT 1.1"-1.3" PLUME OF PRECIPITABLE WATER
AIMED DIRECTLY AT NORTH AND CENTRAL CALIFORNIA THIS MORNING WHICH
WILL SUPPORT LIGHT TO MODERATE RAIN TODAY. MODELS SHOWED A SMALL
VORTICITY MAXIMA ASSOCIATED WITH THE LARGER UPPER LOW SWEEPING
ACROSS THE OREGON/WASHINGTON BORDER THIS MORNING... AND THIS
FEATURE IS NOW EVIDENT ON WATER VAPOR IMAGERY. THIS FEATURE MAY
HELP TO ENHANCE RAINFALL INTENSITY OVER THE NEXT FEW HOURS OVER
NORTHERN CALIFORNIA INCLUDING THE EXTREME NORTH BAY.

LATEST RIVER FORECAST CENTER GUIDANCE HAS INCREASED FORECAST
PRECIPITATION TOTALS... ESPECIALLY OVER THE EXTREME NORTH BAY AND
SANTA CRUZ MOUNTAINS. STORM TOTAL PRECIPITATION TOTALS FOR THE
EXTREME NORTH BAY NOW RUN 2 TO 4 INCHES... WHICH SUPPORT THE
CONTINUATION OF THE FLASH FLOOD WATCH IN THAT AREA THROUGH THIS
AFTERNOON. THE LATEST RUSSIAN RIVER FORECAST POINT AT GUERNEVILLE
STILL PROJECTS PEAK CRESTING JUST ABOVE MONITOR STAGE MONDAY
MORNING THROUGH THE EARLY AFTERNOON. AT 29 FEET (29.2 FEET IS
FORECAST)... MINOR FLOODING CAN BE EXPECTED ALONG THE LOWER
PORTIONS OF THE RUSSIAN RIVER NEAR GUERNEVILLE.

STEADY RAIN WILL GRADUALLY TAPER OFF AND TRANSITION INTO RAIN
SHOWERS BEGINNING LATE THIS AFTERNOON. LINGERING RAIN SHOWERS CAN
BE EXPECTED INTO MONDAY MORNING. THIS SHOULD BE THE LAST RAIN WE
SEE THROUGH THE UPCOMING WORK WEEK... AS A HIGH AMPLITUDE RIDGE OF
HIGH PRESSURE GRADUALLY BUILDS IN FROM THE EASTERN PACIFIC. THIS
WILL RESULT IN A GENERAL WARMING TREND FOR THE AREA... WITH THE
WARMEST TEMPERATURES EXPECTED THURSDAY AS THE RIDGE AXIS SHIFTS
ONSHORE. THURSDAY TEMPERATURES ARE FORECAST TO BE AROUND 10 TO 15
DEGREES ABOVE SEASONAL NORMALS FOR THE ENTIRE AREA. THE NEXT BIG
SHIFT IN THE WEATHER COULD COME NEXT WEEKEND WHILE A LARGE UPPER
LOW IN THE GULF OF ALASKA.

.PREVIOUS DISCUSSION...AS OF 3:45 AM PDT SUNDAY...THE FIRST
FRONTAL BOUNDARY THAT BROUGHT WIDESPREAD RAIN TO THE SF BAY AREA
ON SATURDAY...AND A PERIOD OF HEAVY RAIN TO SAN FRANCISCO LATE
SATURDAY AFTERNOON...STALLED OVER SANTA CRUZ AND SANTA CLARA
COUNTY OVERNIGHT AND GRADUALLY WEAKENED. THE NEXT SYSTEM IS NOW
BEGINNING TO SPREAD RAIN INTO THE NORTH BAY. RAIN RATES IN THE
NORTH BAY HAVE BEEN LIGHT OVERNIGHT...BUT RAINFALL INTENSITY IS
EXPECTED TO RAMP UP OVER THE NEXT FEW HOURS. THE LATEST HRRR MODEL
SHOWS RAIN RATES INCREASING IN THE NORTH BAY BY 5 AM...SOUTH
ACROSS THE REST OF THE SF BAY AREA AND SANTA CRUZ COUNTY BY 8
AM...AND THEN SOUTH INTO MONTEREY AND SAN BENITO COUNTIES BY LATE
MORNING. PERIODS OF RAIN WILL THEN CONTINUE THROUGH THE AFTERNOON
AND INTO THE EVENING. RAIN MAY BE HEAVY AT TIMES...PARTICULARLY
ACROSS THE NORTH BAY AND IN THE HILLS SOUTH OF THE GOLDEN GATE.
ADDITIONAL RAINFALL AMOUNTS THROUGH LATE TODAY ARE FORECAST TO
RANGE FROM 1 TO 2 INCHES IN THE NORTH BAY...FROM 0.5-1.5" ACROSS
THE REMAINDER OF THE BAY AREA AND SANTA CRUZ COUNTY...AND FROM
0.25-1.25" ACROSS MONTEREY AND SAN BENITO COUNTIES. MINOR URBAN
FLOODING IS POSSIBLE ACROSS THE REGION TODAY DURING PERIODS OF
HEAVY RAIN. MORE SIGNIFICANT FLOODING...INCLUDING FLOODING ON
SMALL RIVERS AND STREAMS...IS POSSIBLE IN THE NORTH BAY WHERE
RECENT HEAVY RAIN HAS LEFT THE SOIL SATURATED AND RIVERS RUNNING
HIGH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NORTH BAY
COUNTIES OF SONOMA...NAPA..AND MARIN THROUGH THIS AFTERNOON. THE
LARGER RIVERS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE. THE MOST
SIGNIFICANT RISE IS FORECAST TO OCCUR ON THE LOWER RUSSIAN RIVER
WHICH IS PROJECTED TO CREST ABOUT THREE FEET BELOW FLOOD STAGE ON
MONDAY.

BREEZY CONDITIONS ARE FORECAST THROUGH THIS AFTERNOON...PARTICULARLY
IN THE HILLS OF THE SF BAY AREA AND ALONG THE COAST. HOWEVER...WINDS
ARE NOT EXPECTED TO REACH ADVISORY LEVELS...WITH LOCAL GUSTS UP
TO ABOUT 35 MPH.

PRECIPITATION IS FORECAST TO TAPER OFF THIS EVENING AND MOSTLY
END BY LATE TONIGHT. A FEW SHOWERS MAY LINGER INTO MONDAY
MORNING...WITH DRY CONDITIONS EXPECTED IN ALL AREAS BY MONDAY
AFTERNOON. THE AIRMASS MOVING INTO OUR AREA BY MONDAY WILL BE
RATHER COOL AND IF THERE IS SUFFICIENT CLEARING ON MONDAY NIGHT
TEMPERATURES WILL LIKELY DIP INTO THE UPPER 30S IN THE COOLEST
INLAND VALLEYS.

THE MODELS ARE IN AGREEMENT IN BUILDING AN UPPER RIDGE NEAR THE
WEST COAST AS THE WEEK PROGRESSES...AND DEVELOPING DRY OFFSHORE
FLOW BY MIDWEEK. THIS WILL RESULT IN A WARMING TREND THROUGH THE
WORK WEEK. WIDESPREAD 70S ARE LIKELY BY THURSDAY...WITH SOME LOWER
80S IN THE WARMER INLAND SPOTS.

THE LONGER RANGE MODELS INDICATE A CHANGE NEXT WEEKEND WITH THE
UPPER RIDGE MOVING OFF TO OUR EAST AND A BROAD TROUGH OVER THE
EASTERN PACIFIC EDGING TOWARDS THE WEST COAST. BOTH THE GFS AND
ECMWF FORECAST LIGHT PRECIP DEVELOPING ACROSS AT LEAST THE
NORTHERN PORTION OF OUR AREA BY LATE NEXT SATURDAY OR SUNDAY.

&&

.AVIATION...AS OF 11:15 AM PDT SATURDAY...WIDESPREAD RAIN ACROSS
OUR AREA TODAY WHICH IS CAUSING CIGS TO BOUNCE UP AND DOWN FROM
MVFR TO VFR. AT THE SAME TIME WINDS WILL CONTINUE TO SLOWLY GO
MORE TO THE 230 TO 260 DIRECTION. NEEDLESS TO SAY, LOW CONFIDENCE
FORECAST WITH THE SPECIFICS FOR ALL OF THE TAFS.

VICINITY OF SFO...WINDS OF 200 TO 230 FORECAST TO INCREASE AROUND
20Z WITH GUSTS OVER 25 KT FORECAST. CIGS FORECAST TO MOSTLY STAY
MVFR TODAY. RAIN SWITCHES TO -SHRA AFTER 01Z AND THEN MOSTLY DRY
AFTER 04Z. LOW CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR AS KSFO.

MONTEREY BAY AREA TERMINALS...VFR/MVFR. RAIN THROUGH MOST OF THE
DAY WITH CIGS MVFR TO POSSIBLY VFR. LOW CONFIDENCE.

&&

.MARINE...AS OF 11:15 AM PDT SUNDAY...LOOK FOR GUSTY SOUTHWESTERLY
WINDS TODAY AS A COLD FRONT GOES THROUGH. THE WINDS WILL ALSO
PRODUCE STEEP SOUTHWEST WAVES. WINDS WILL SHIFT TO THE NORTHWEST
AND EASE BEHIND THE FRONT TONIGHT...ALLOWING FOR THE STEEP WAVES
TO SUBSIDE. HOWEVER...A LONG PERIOD SWELL WILL ARRIVE IN THE
WATERS TODAY DUE TO A ACTIVE NORTH PACIFIC STORM. EXPECT BUILDING
NW SWELL LATE THIS AFTERNOON AND REMAINING THROUGH THE NIGHT.
CONDITIONS WILL BEGIN TO ABATE ON TUESDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...HIGH SURF ADVISORY...ALL COASTAL LOCATIONS
             FLASH FLOOD WATCH...NORTH BAY
             SCA...MRY BAY
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...SF BAY

&&

PUBLIC FORECAST: DRP
AVIATION: BELL
MARINE: BELL

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Mar 13, 5:17 AM PDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
517 AM PDT SUN MAR 13 2016

CAZ505>507-140100-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
517 AM PDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY COUNTIES OF
THE SAN FRANCISCO BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

PERIODS OF RAIN...HEAVY AT TIMES...ARE FORECAST THROUGH LATE
SUNDAY. HEAVY RAIN ON ALREADY SATURATED SOIL AND ACROSS BASINS OF
SWOLLEN STREAMS AND CREEKS MAY RESULT IN FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE NORTH BAY UNTIL 6 PM PDT SUNDAY.

*  FLASH FLOOD WATCH....SEE SFOFFAMTR WGUS66 KMTR FOR DETAILS  *

IN ADDITION...LARGE WESTERLY SWELL IS FORECAST TO BREAK ALONG THE
COAST. A HIGH SURF ADVISORY IS IN EFFECT.

*  HIGH SURF ADVISORY...SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH SURF ADVISORY CONTINUES ALONG THE COAST UNTIL 5 PM PDT
MONDAY.

DRY AND WARMER WEATHER IS FORECAST FOR THE REMAINDER OF THE WORK
WEEK.

CAZ006-508>513-516>518-528>530-140100-
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
517 AM PDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS THE SAN FRANCISCO BAY AREA SOUTH
OF THE GOLDEN GATE AND FOR THE MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

PERIODS OF RAIN...HEAVY AT TIMES...ARE FORECAST THROUGH LATE
SUNDAY. HEAVY RAIN MAY RESULT IN MINOR URBAN AND SMALL STREAM
FLOODING.

IN ADDITION...LARGE WESTERLY SWELL IS FORECAST TO BREAK ALONG THE
COAST. A HIGH SURF ADVISORY IS IN EFFECT.

*  HIGH SURF ADVISORY...SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH SURF ADVISORY CONTINUES ALONG THE COAST UNTIL 5 PM PDT
MONDAY.

DRY AND WARMER WEATHER IS FORECAST FOR THE REMAINDER OF THE WORK
WEEK.

Nearby

Areal Flood Advisories in California, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.